Analgesic Overuse Headaches

by Brian M. Byrne, OMS IV

What happens when the treatment actually worsens the problem?

Migraine headaches occur in about 18% of women and 6% of men. Medications used to treat a migraine headache attack include:

  • Non-steroidal anti-inflammatory drugs (i.e. Motrin, Aleve)
  • Triptans (Imitrex, Maxalt)
  • Ergotamins (DHE)
  • Narcotics (Vicodin, Percocet)
  • Combination analgesics (Fioricet, Midrin, Excedrin)

Unfortunately, frequent use of these medication can actually make the headaches more intense and more frequent.  Taking these medications even as little as 10 to 15 times per month can cause Analgesic Overuse Headaches. This is similar to withdrawal where the medication overuse starts to cause symptoms such as:

  • Headaches
  • Nausea
  • faster heart rate
  • sleep disturbance
  • anxiety

It also makes sense that these headaches tend to be worse in the morning since the medication often wears off while the patient sleeps. These headaches also tend to increase in severity as time goes on and the tolerance for these medications grows.

Treatment for Analgesic Overuse Headaches includes:

  • Stopping of offending medication
  • Treatment and support for original headaches
  • Education to prevent relapse
  • Possibly using short term oral steroids or daily preventive medication

Talk with your physician about a proper medication regime and other treatments for headaches that can then help with weaning off of the offending medication.

References

Kristoffersen ES, Lundqvist C. Medication-overuse headache: epidemiology, diagnosis and treatment. Ther Adv Drug Saf. 2014;5(2):87–99.

 

Request A Callback: